VETzInsight

Side Effects of Bute in Horses

December 5, 2011 (published)

One of the most commonly used medications in horses is the drug phenylbutazone (referred to as bute), which is used to treat pain and inflammation in a variety of conditions.  In fact, many horse owners want to keep bute on hand to use when they feel that a horse is hurting.  However, this is a prescription drug and should only be used after a veterinarian has diagnosed a condition and dispensed the drug.  This drug is so common that horse owners believe it is safe enough that it can be used like a person taking aspirin; however, although bute is the same class of drug as aspirin, it can have serious side effects if not used correctly and sometimes even if it is used correctly. 

The most serious side effect of bute is a condition called right dorsal colitis.  This condition is one in which the colon on the horse’s upper right side becomes inflamed. It occurs because drugs like bute and even banamine not only have good effects like reducing inflammation but bad effects like inhibiting chemicals that protect the lining of the GI tract.  By blocking these protectors, the colon can become inflamed and this can be so severe it can be deadly.  Horses with the condition lose large amounts of protein in the GI tract and it can lead to absorption of poisons into the horse’s body.  Unfortunately, it is not just large doses of the drug that can cause the problem as even recommended doses can be dangerous.  There are some predisposing factors in which bute or banamine should not be used at all or only used carefully.  Never use bute in a dehydrated horse and only use the lowest dose possible as a dose above the recommended dose does not actually increase the pain-killing ability but increases the chance of side effects.


VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email news@vin.com.



Information and opinions expressed in letters to the editor are those of the author and are independent of the VIN News Service. Letters may be edited for style. We do not verify their content for accuracy.




 
SAID=27